Alert archive / Illinois / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 9, NWS Paducah, KY

February 20, 2007Johnson County, Union County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Feb 20, 2007, 6:50 PM CST for Johnson County, Union County, Illinois. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 20, 2007, 6:50 PM CST (00:50 UTC)
Expired
Feb 20, 2007, 7:30 PM CST
In force
40 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Johnson County, IL, Union County, IL

The radar

The Paducah radar (KPAH), 44 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 7:00 PM CSTHAIL 1Cypress, ILHAIL COVERING GROUND.
Feb 20, 7:25 PM CSTHAIL 1.75Vienna, IL1.50 INCH DIAMETER HAIL ALSO REPORTED IN VIENNA AT THIS TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 20, 5:07 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2007-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2007-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 210051
SVRPAH
ILC087-181-210130-
/O.NEW.KPAH.SV.W.0009.070221T0050Z-070221T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
650 PM CST TUE FEB 20 2007

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN SOUTHERN ILLINOIS.
  UNION COUNTY IN SOUTHERN ILLINOIS.

* UNTIL 730 PM CST.

* AT 646 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF
  BALL SIZE.  THIS STORM WAS LOCATED NEAR DONGOLA...AND MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE VIENNA AND CYPRESS.

SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED IN TAMMS WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

LAT...LON 3735 8926 3751 8888 3735 8882 3730 8904
      3734 8906 3734 8924 3734 8925

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 3:45 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Feb 20, 3:45 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CST TUE FEB 20 2007

.DISCUSSION...

AS A SURFACE FRONT AND ITS ASSOCIATED WEAK UPPER TROUGH MOVE TOWARD
THE HEARTLAND THIS EVENING...MOISTURE AND INSTABILITY HAVE BEEN ON
THE INCREASE. IN FACT...SURFACE TEMPS ARE NEAR 70 IN SE MO. IN
ADDITION...POTENT SHORT WAVE IS MOVING EAST INTO WESTERN AR AND MO.
STILL EXPECT CHC OF STORMS THIS EVENING AS THE MID LEVEL ENERGY
COMES EAST ACROSS THE SURFACE FRONT. HOWEVER...MAIN FACTOR
PROHIBITING THUNDERSTORM DEVELOPMENT AT THIS TIME IS AN ELEVATED
WARM LAYER/TEMPERATURE INVERSION IN PLACE ACROSS SE MO AND WRN KY.
18Z RUC MODEL GRADUALLY ERODES THIS CAP AROUND SUNSET...SO COULD
STILL BE A WINDOW OF OPPORTUNITY FOR SOME STORMS THIS EVENING IN SE
MO AND WRN KY. MODEL SOUNDINGS ALSO INDICATING DECENT WIND SHEAR
ALOFT WITH SPEEDS INCREASING TO OVER 50KTS ANT 700 MB/10000 FT.
FORECAST WEB BULB ZERO HEIGHTS ARE FAVORABLE FOR HAIL. THUS...IF A
CLUSTER OF STORMS DOES MANAGE TO DEVELOP LATE THIS AFTERNOON...COULD
BE SOME HAIL AND/OR DAMAGING WIND.

EXPECT PRECIP TO LINGER OVER THE CWA THIS EVENING...WITH THE BEST
CHANCES (LIKELY) OVER THE EXTREME SOUTHEAST CORNER. MODELS STILL
INDICATING A BIT OF INSTABILITY THERE BETWEEN 03Z AND 06Z...SO ADDED
A CHANCE OF THUNDER. BETWEEN 06 AND 12Z WEDNESDAY MORNING THERE MAY
BE SOME PATCHY FOG AROUND...ESPECIALLY IMMEDIATELY BEHIND THE VERY
SLOW MOVING SFC FRONT.

A NARROW AREA OF HIGH PRESSURE WILL THEN PREVAIL THROUGH WEDNESDAY.
WEDNESDAY NIGHT A WEAK SURFACE TROF WILL CROSS THE REGION...BUT ITS
PASSAGE SHOULD PRODUCE NO MORE THAN A FEW CLOUDS...A WIND SHIFT AND
SHOT OF CHILLY AIR (NORTHEAST COUNTIES) AS ANOTHER HIGH NOSES SOUTH
FROM CANADA THU. THIS NEXT HIGH WILL THEN DOMINATE THE REGIONS
WEATHER...KEEPING IT DRY WITH A WARMING TREND FOR FRI AS THE HIGH
SLIPS EAST.

SATURDAY INTO SATURDAY NIGHT...MODELS STILL TRYING TO PUSH A STRONG
STORM SYSTEM ACROSS THE MID MISSISSIPPI VALLEY. LATEST MODEL RUNS
NOW INDICATING THAT THE SURFACE LOW WILL WIND UP OVER THE THE
CENTRAL PLAINS SAT NIGHT...WITH A COUPLE OF SHORT WAVES ROTATING
AROUND THE MAIN VERY STRONG MID LVL LOW INTO THE REGION. WIND FIELDS
WILL BE ESPECIALLY STRONG WITH THIS SYSTEM...AND THE GULF OF MEXICO
SHOULD BE WIDE OPEN FOR BUSINESS SAT AND SAT NIGHT. AT THIS
TIME...EXPECT A FAIRLY GOOD CHC OF A SEVERE SQUALL LINE MOVING
ACROSS THE REGION SAT NIGHT. MID LVL JET/DRY PUNCH WILL ADD TO THE
RISK OF DAMAGING WINDS AND HAIL IF A SQUALL LINE DOES DEVELOP. OF
COURSE...THIS IS WAY OUT IN TIME...SO WILL NEED TO MONITOR MODEL
CHANGES IN THE UPCOMING DAYS. HOWEVER...MEDIUM RANGE MODEL
CONSISTENCY THE PAST FEW DAYS LEADS US TO A BIT HIGHER CONFIDENCE
THAN USUAL GIVEN THE LENGTH IN TIME OUT WE ARE TALKING ABOUT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

MEFFERT
Hazardous weather outlook, Feb 20, 6:05 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CST TUE FEB 20 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-220015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
605 PM CST TUE FEB 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS WITH DIME TO GOLF BALL SIZE HAIL
AND POSSIBLY DAMAGING WIND GUSTS WILL BE LIKELY THIS EVENING
ACROSS PORTIONS OF SOUTHEAST MISSOURI AND WESTERN KENTUCKY. THE
HIGHEST CHANCE OF SEVERE STORMS WILL BE SOUTH OF A LINE EXTENDING
FROM POPLAR BLUFF MISSOURI TO PADUCAH KENTUCKY TO ELKTON KENTUCKY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS A VIGOROUS STORM SYSTEM LIFTS NORTHEAST OUT OF THE SOUTHERN
PLAINS...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND
SATURDAY NIGHT. THE POTENTIAL FOR A WIDESPREAD SEVERE WEATHER
EVENT EXISTS DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING SOUTH OF A POPLAR BLUFF
MISSOURI TO PADUCAH KENTUCKY TO ELKTON KENTUCKY LINE.

In the hours before

Local storm report, Feb 20, 6:23 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
623 PM CST TUE FEB 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             KELSO                   37.19N 89.55W
02/20/2007  E1.75 INCH       SCOTT              MO   BROADCAST MEDIA

&&

MIKEN
Local storm report, Feb 20, 6:26 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
626 PM CST TUE FEB 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             WAPPAPELLO              36.94N 90.27W
02/20/2007  E1.00 INCH       WAYNE              MO   BROADCAST MEDIA

            NICKEL SIZED HAIL ALSO REPORTED WITH THIS STORM AT THIS
            SITE.

&&

MIKEN
Local storm report, Feb 20, 6:36 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
636 PM CST TUE FEB 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             7 NW POPLAR BLUFF       36.84N 90.50W
02/20/2007  E1.75 INCH       BUTLER             MO   EMERGENCY MNGR

&&

MIKEN
Local storm report, Feb 20, 6:37 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
637 PM CST TUE FEB 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             9 N DONIPHAN            36.75N 90.82W
02/20/2007  E0.75 INCH       RIPLEY             MO   EMERGENCY MNGR

&&

MIKEN
Local storm report, Feb 20, 6:41 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
641 PM CST TUE FEB 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             PUXICO                  36.95N 90.16W
02/20/2007  E0.75 INCH       STODDARD           MO   EMERGENCY MNGR

&&

MIKEN
Local storm report, Feb 20, 6:45 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
645 PM CST TUE FEB 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             TAMMS                   37.24N 89.27W
02/20/2007  E1.75 INCH       ALEXANDER          IL   TRAINED SPOTTER

&&

MIKEN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 6:14 PM CSTSevere Thunderstorm WarningPAHAlexander, Pulaski46 min
Feb 20, 6:59 PM CSTSevere Thunderstorm WarningPAHMassac46 min
Feb 20, 7:17 PM CSTSevere Thunderstorm WarningPAHPulaski28 min
Feb 20, 7:19 PM CSTSevere Thunderstorm WarningPAHPope26 min
Feb 20, 7:27 PM CSTSevere Thunderstorm WarningPAHJohnson33 min
Feb 20, 7:40 PM CSTSevere Thunderstorm WarningPAHPope35 min
Feb 20, 7:42 PM CSTSevere Thunderstorm WarningPAHMassac33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.